Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

May 22, 2021Emmons County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 22, 2021, 1:43 AM CDT for Emmons County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 1:43 AM CDT (06:43 UTC)
Expired
May 22, 2021, 2:15 AM CDT
In force
32 min
Issued by
NWS Bismarck, ND

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 50 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS83 KBIS 220643
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
143 AM CDT Sat May 22 2021
 
NDZ046-220715-
Emmons ND-
143 AM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EMMONS COUNTY UNTIL 215 AM CDT...

At 142 AM CDT, strong thunderstorms were located along a line
extending from near Prairie Knights Resort to near Westfield.
Movement was north at 50 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Linton, Strasburg, Hazelton, Braddock, Temvik, Kintyre, Hazelton
Recreation Area, Beaver Bay Recreation Area and Hull.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4624 10056 4628 10058 4633 10055 4637 10055
      4645 10060 4650 10058 4653 10054 4657 10059
      4659 10056 4661 10061 4664 10060 4663 10007
      4655 9991 4629 9992 4628 9988 4625 9988
      4601 10013
TIME...MOT...LOC 0642Z 200DEG 44KT 4631 10062 4606 10015 

$$

ANGLIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 22, 1:08 AM CDT, 35 minutes earlier.

Area forecast discussion, May 22, 1:08 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
108 AM CDT Sat May 22 2021

.UPDATE...
Issued at 108 AM CDT Sat May 22 2021

Limited changes needed tonight. A broad area of showers with
embedded thunderstorms has moved in across ND along a frontal
boundary. These showers should continue through the night as they
move northeastward. Lingering elevated cape, combined with some
increased shear, could make for an isolated stronger storm
tonight. Main threat will be hail and gusty winds. As rain
diminishes later tonight into Saturday morning, areas of patchy
fog may also be found. Patchy smoke also continues to be observed
in north central areas. That all said, mostly updated pops based
on current radar trends for this update.

UPDATE Issued at 937 PM CDT Fri May 21 2021

Thunderstorms are currently entering the southwest while becoming
more widespread across western South Dakota. These storms will
continue to increase in coverage as they move north and east.
Shear will be sufficient for severe weather (around 40 knots of
effective shear) but instability will be limited with MUCAPE
values in the 500 to 1000 J/kg range per latest SPC mesoanalysis.
Storms will be elevated so wind is not too much of a concern, but
some small hail will be possible. For this update just tweaked
PoPs based on the latest radar trends and CAM trends, which have
shift the path of the heaviest storm core just a slight bit east.
This seems reasonable based on current observations.

UPDATE Issued at 615 PM CDT Fri May 21 2021

No major changes needed for this update. Just tweaked some of the
sensible weather fields using some of the latest short term
guidance and also blended in the latest observations. Convection
should continue to develop in the vicinity of the Black Hills
this evening, which will expand as it moves north towards the
southwest and south central part of North Dakota, spreading from
south to north through the night. Still not anticipating much, if
any, severe weather with this activity. Although, some small hail
and frequent thunder and lightning is likely with the stronger
storms.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri May 21 2021

The forecast area is now between H5 waves as the one from earlier
has pushed into Manitoba and the next in the southwest H5 flow
will be moving out of Wyoming this evening. The surface boundary
across the area was resulting in a significant spread of
temperature, from 40 at Williston to 74 at Jamestown. More
pronounced was the 45 at Dickinson to the - 100 miles away - 72
at Bismarck.

Showers and isolated thunderstorms will move into southwest North
Dakota closer to sunset and then spread north and east. As far as
the risk of severe storms, it is low, with the most likely
scenario being small hail, maybe to the size of a dime, from the
stronger storms that develop. Wind gusts to 40 mph seem the best
bet on any of the stronger storms, based on weak downdraft CAPE.
The area most at risk for seeing hail and gusty winds would be the
south-central part of the area, around and south of Bismarck,
where CAPE is higher and shear is more favorable to get a rotating
storm. They are both forecast to weaken as the evening wears on
and so the question is whether or not storms will be able to fire
/ move in / by then.

The timing of the wave suggests showers and storms will hold on
longer into the daylight hours of Saturday than what they did on
Friday. Still, timing looks to be moving it out by late morning
and leads to a dry afternoon before the next batch closer to
Saturday night.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM CDT Fri May 21 2021

The series of H5 waves continues as the cutoff H5 low moves up
through central Montana. There is weak diffluence aloft and the
boundary persistant at the surface over North Dakota. With a
stronger H5 wave coming in for Sunday afternoon, and more
favorable convective parameters, the risk for severe storms will
be higher into Sunday night. Still, though, CAPE is only around
1000 J/kg and there is a bit of CIN forecast that would need to be
overcome. There is decent downdraft CAPE that could lead to a
severe wind threat, and lapse rates to support marginally severe
hail sizes. At this point, convective parameters just don't seem
to be lining up to pinpoint a most at risk area and for what
severe weather threat, though the southern part of the state seems
more favored, along with marginally severe storms. This too as
the location of the surface boundary, that will be meandering,
will be critical in combination with the orientation of shear
parameters, to determine storm type. We will have to see how these
things come together over the next 48 hours, or are forecast to
come together, but I am leaning toward fewer discrete storms and
more of a multicellular storm type. Finally, a check of the
latest CIPS analogs suggest the far southwest part of the state
is at the higher risk, but not very high at that.

Beyond that it will drying and warming as the H5 cutoff low
slowly moves away. With that said, an afternoon heating of the
day shower will certainly be possible with colder air aloft over
the area. The next cutoff low is forecast to begin influencing the
North Dakota weather by Thursday or so.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 108 AM CDT Sat May 22 2021

Widespread MVFR/IFR conditions will continue through much of the
period with a mix of low ceilings, patchy fog, and widespread
showers and thunderstorms. Precipitation and fog will begin and
end from southwest to northeast overnight and into Saturday
morning. Conditions will improve Saturday afternoon with
visibility and ceilings rebounding somewhat, although MVFR clouds
may linger into Saturday evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Anglin
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...Anglin
Hazardous weather outlook, May 22, 12:50 AM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1250 AM CDT Sat May 22 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1250 AM CDT Sat May 22 2021 /1150 PM MDT Fri May 21 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms tonight. Some of the stronger
storms will be capable of producing hail up to the size of pennies and
wind gusts as high as 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday through Sunday
night. Some of the storms on Sunday afternoon into Sunday night
could be strong to severe. The greatest chance of severe weather
looks to be in the area along and south of Interstate 94 and
along and west of U.S. Highway 83, over southwest North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report any hail and strong winds gusts
or damage from winds. By phone call 701-223-4582. Post to NWS social
media sites, or use the reporting form on our web page.

In the hours before

Local storm report, May 21, 10:38 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1038 PM CDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       6 SW ORRIN              48.02N 100.24W
05/21/2021  M1.21 INCH       MCHENRY            ND   CO-OP OBSERVER

            TOTAL PRECIPITATION FOR 24 HOURS ENDING AT
            10PM.

&&

RK
Special weather statement, May 22, 12:23 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1223 AM CDT Sat May 22 2021

NDZ034-041-042-220600-
Grant ND-Hettinger ND-Morton ND-
1223 AM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HETTINGER...WEST
CENTRAL MORTON AND NORTHWESTERN GRANT COUNTIES UNTIL 100 AM
CDT/MIDNIGHT MDT/...

At 1222 AM CDT/1122 PM MDT/, a strong thunderstorm was located 11
miles west of Heart Butte Dam, or 15 miles northwest of Elgin, moving
north at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Glen Ullin.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4654 10214 4663 10213 4663 10210 4682 10210
      4688 10209 4679 10167 4650 10201
TIME...MOT...LOC 0522Z 196DEG 23KT 4658 10206

ANGLIN
Special weather statement, May 22, 12:57 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1257 AM CDT Sat May 22 2021

NDZ034-220615-
Morton ND-
1257 AM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON COUNTY UNTIL
115 AM CDT...

At 1257 AM CDT, a strong thunderstorm was located over Glen Ullin,
moving northeast at 40 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Glen Ullin.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4676 10205 4698 10190 4698 10152 4672 10185
      4672 10198
TIME...MOT...LOC 0557Z 210DEG 35KT 4679 10188

ANGLIN
Special weather statement, May 22, 1:22 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
122 AM CDT Sat May 22 2021

NDZ045-046-220645-
Sioux ND-Emmons ND-
122 AM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND SOUTHERN
EMMONS COUNTIES UNTIL 145 AM CDT...

At 121 AM CDT, a strong thunderstorm was located 9 miles north of
Kenel, or 11 miles southeast of Fort Yates, moving northeast at 55
mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Linton, Fort Yates, Temvik, Cattail Recreation Area and Beaver Bay
Recreation Area.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4604 10075 4647 10052 4633 9999 4594 10039
      4594 10059
TIME...MOT...LOC 0621Z 203DEG 47KT 4599 10044

ANGLIN
Special weather statement, May 22, 1:43 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
143 AM CDT Sat May 22 2021

NDZ046-220715-
Emmons ND-
143 AM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EMMONS COUNTY UNTIL 215 AM CDT...

At 142 AM CDT, strong thunderstorms were located along a line
extending from near Prairie Knights Resort to near Westfield.
Movement was north at 50 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Linton, Strasburg, Hazelton, Braddock, Temvik, Kintyre, Hazelton
Recreation Area, Beaver Bay Recreation Area and Hull.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4624 10056 4628 10058 4633 10055 4637 10055
      4645 10060 4650 10058 4653 10054 4657 10059
      4659 10056 4661 10061 4664 10060 4663 10007
      4655 9991 4629 9992 4628 9988 4625 9988
      4601 10013
TIME...MOT...LOC 0642Z 200DEG 44KT 4631 10062 4606 10015

ANGLIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:23 AM CDTSpecial Weather StatementBISGrant37 min
May 22, 12:57 AM CDTSpecial Weather StatementBISMorton18 min
May 22, 1:22 AM CDTSpecial Weather StatementBISEmmons23 min
May 22, 2:43 AM CDTSpecial Weather StatementBISLogan32 min
May 22, 2:57 AM CDTSpecial Weather StatementBISEmmons18 min
May 22, 3:12 AM CDTSpecial Weather StatementBISLogan33 min
May 22, 3:16 AM CDTSpecial Weather StatementBISLogan29 min
May 22, 4:01 AM CDTSpecial Weather StatementBISStutsman29 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.